Nebraska, 2024

Damaging Winds in Nebraska, August 26, 2024

August 26, 2024 · NWS GID · 2 events in 1 county or zone

Scattered thunderstorms developed over southwest Nebraska and western Kansas during the late afternoon hours of August 26th, then shifted east-northeast during the evening hours along the resultant outflow boundary. The vast majority of this activity was only loosely organized due to generally weak deep layer wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed over southwest Nebraska and western Kansas during the late afternoon hours of August 26th, then shifted east-northeast during the evening hours along the resultant outflow boundary. The vast majority of this activity was only loosely organized due to generally weak deep layer wind shear. However, a couple severe wind gusts in the 60-65 MPH range were observed by mesonets in Buffalo County between 9-10PM CDT. No additional severe weather occurred with this event as a broad shield of rain and embedded weak storms continued eastward across the remainder of south central Nebraska into the overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 7:02 PM CST, 1 hour 38 minutes earlier. Its key messages:

  • In the very short term (next 12 hours) we have two primary concerns: 1) ongoing Heat Advisory until 8 PM for most of our eastern 1/2 (although admittedly it is running a bit marginal versus criteria)...2) Marginal to Slight Risk (level 1-2 of 5) of severe storms mainly for the northwest 1/2 of our coverage area (CWA), although the "main show" for severe within the greater region will surely focus to our north within/near the Enhanced Risk concentrated nearer the SD border.
  • Turning to Tues-Wed, MOST of our CWA is likely dry/storm-free, but mainly our KS zones do stand at least a chance for isolated/scattered storms during the late afternoon/evening. A chance that a few could be strong to marginally-severe, but again we currently feel the main threat would be in KS (despite SPC Day 2 Marginal Risk currently including some of our eastern Neb counties as far north as I-80).
  • The overall-highest chances/greatest coverage of widespread rain/thunderstorms over the next several days currently appears to arrive with a well-advertised cold frontal passage Thurs afternoon-evening.
  • TemperatureS: Fortunately, nothing in the next 7 days will be as hot as today. That being said, Tuesday will probably see highs low-mid 90s in our south-southeast zones and especially Wed now looks to feature widepsread low-mid 90s (the overall- warmest day after today). Behind the aforementioned Thurs cold front, highs very seasonable with mainly 80s, and very early signs that Monday (Labor Day) could TRY staying in the 70s (also less humid beyond Thursday).
Area forecast discussion, Aug 26, 7:02 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
802 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- In the very short term (next 12 hours) we have two primary
  concerns: 1) ongoing Heat Advisory until 8 PM for most of our
  eastern 1/2 (although admittedly it is running a bit marginal
  versus criteria)...2) Marginal to Slight Risk (level 1-2 of 5)
  of severe storms mainly for the northwest 1/2 of our coverage
  area (CWA), although the "main show" for severe within the
  greater region will surely focus to our north within/near the
  Enhanced Risk concentrated nearer the SD border.

- Turning to Tues-Wed, MOST of our CWA is likely dry/storm-free,
  but mainly our KS zones do stand at least a chance for
  isolated/scattered storms during the late afternoon/evening. A
  chance that a few could be strong to marginally-severe, but
  again we currently feel the main threat would be in KS
  (despite SPC Day 2 Marginal Risk currently including some of
  our eastern Neb counties as far north as I-80).

- The overall-highest chances/greatest coverage of widespread
  rain/thunderstorms over the next several days currently
  appears to arrive with a well-advertised cold frontal passage
  Thurs afternoon-evening.

- TemperatureS: Fortunately, nothing in the next 7 days will be
  as hot as today. That being said, Tuesday will probably see
  highs low-mid 90s in our south-southeast zones and especially
  Wed now looks to feature widepsread low-mid 90s (the overall-
  warmest day after today). Behind the aforementioned Thurs
  cold front, highs very seasonable with mainly 80s, and very
  early signs that Monday (Labor Day) could TRY staying in the
  70s (also less humid beyond Thursday).

&&

.UPDATE...
Issued at 756 PM CDT Mon Aug 26 2024

Updated the forecast to expire the Heat Advisory. Temperatures
will continue to cool through the evening hours. Thunderstorms
have formed across our far western counties and will continue to
track northeast while the overall line gradually shifts east.
Most of these thunderstorms should be non-severe, but can not
rule out a few marginally severe thunderstorms this evening.

&&

.DISCUSSION...
Issued at 504 PM CDT Mon Aug 26 2024

-- PRIMARY CHANGES WITH THIS 7-DAY FORECAST "PACKAGE" VERSUS THE
 PREVIOUS ONE (issued early Mon AM):

- High temps for Thursday-Saturday, although certainly cooler
  than what we've endured lately, have trended up generally 2-4
  degrees, putting highs more solidly into the 80s.

- Our forecast is now entirely dry/void of any mentionable
  (20+%) rain chances/PoPs from Friday daytime onward (previous
  forecast carried some small PoPs into this weekend).

-- 7-DAY FORECAST OVERVIEW/HIGHLIGHTS
- CURRENT/RECENT WEATHER SITUATION AS OF 4 PM:
While hot for sure and well-above average for late-August,
honestly today has at least slightly "underachieved" in terms of
both temperatures/heat index (at least most places)...due in
part to not only a very slightly cooler low-level airmass, but
also a more westerly wind component that has kept dewpoints down
mainly solidly into the 60s versus the more oppressive upper
60s-70s of yesterday. More specifically, actual highs appear on
track to mainly range from 93-99 most places, with greatest
concentration of low 100s along/south of the KS border. As a
result, peak heat index values within the going Heat Advisory
are mainly expected to top out in the 100-105 range (at worst),
with counties outside the Advisory mainly 95-100. Technically,
this makes today's Heat Advisory fairly marginal (especially
compared to yesterday's), but at the same point did not feel
compelled to cancel it during the hottest part of the afternoon
so it currently rides "as-is" until 8 PM.

In the big picture of the mid-upper levels, water vapor
satellite imagery and short term model data depict the tell-tale
signs of a "toning down" of the heat, as the heart of the
large-scale ridge has edged slightly farther east of us
(centered over northern MO), while to our northwest, a vigorous
shortwave trough is churning across the eastern side of the
WY/MT border toward western SD. At the surface, our entire CWA
remains firmly in the warm sector, but the leading/southern
edges of a cold front has sunk southward into far northern Neb.

- THIS EVENING-OVERNIGHT (see above for all heat mention):
Clearly the paramount concern is the Marginal to Slight Risk for
a few severe storms mainly focused in the 7 PM-4 AM time frame.
As of this writing, our entire CWA remains storm-free, but
isolated/high-based convection is getting underway not too far
south-through-southwest of us in central KS/southwest
Neb...while to the north, more robust/supercellular is ongoing
in far north central NE. Leaning pretty heavily on shorter
term/higher-res models such as HRRR/NAMNest (but especially
HRRR), the general expectation is for scattered to perhaps (at
least for a few hours) more widespread, high-based convection to
gradually invade and track from southwest-to northeast across
mainly the northwest 1/2 to especially northwest 1/2 of our CWA
this evening-overnight. The vast majority of storms will likely
be relatively weak, but the high-based nature of storms in a
steep low level to less-so mid level lapse rate environment
(especially before dark) and presence of decent downdraft/D-CAPE
of 1000-1500 J/kg argues that a few cores could easily drag down
50-60+ MPH winds...with a severe hail threat an overall-lesser
concern given weaker deep-layer wind shear compared to farther
north of our CWA. Latest "gut feeling" is that this will be a
fairly limited severe threat for our area, leaning more toward a
typical Marginal Risk situation (even within the Slight Risk
area). Again though, spotty/sneaky downbursts will bear
watching, along with possibly some heat-burst activity after
dark and associated gusty winds. Rainfall- wise, anything over
0.25" will likely be the localized exception, given the rather
progressive nature of storms.

In other departments overnight, low temps were changed little,
ranging from mainly upper 60 northwest to low 70s southeast (mid
70s far southeast).

- TUESDAY DAYTIME-NIGHT:
In short, the vast majority of our CWA will probably experience
a dry 24 hours here, as the main forcing from the Northern
Plains shortwave trough remains to our north as its main vort
max tracks toward northern MN. However, right away during the
daylight morning hours, probably cannot rule out a few
showers/weak storms lingering especially in our northern zones.
For now though, have only introduced a generic "slight chance of
sprinkles" and will let night shift(s) decide if something more
is warranted. Getting into the later afternoon-evening, there is
still some modest uncertainty on the progression of the invading
cool front (will it keep progressing southward or perhaps stall
out more over the heart of our area?), but current consensus of
higher-res models is to bring it southward into mainly our KS
zones by peak heating, making these southern counties the most
favored area for isolated/scattered thunderstorm development
(possibly marginally-severe?). Given some of the lingering
uncertainty, have more "broad-brushed" low Pops including most
of our CWA (including well north into Neb zones), but these may
need trimmed in later forecasts.

Temperature-wise, it WILL be cooler than today, but obviously
exactly how much so will depend on exact frontal position/speed,
cloud trends etc. Leaning on a multi-model blend, nudged down
most areas slightly from previous, aiming for a range from mid
80s northwest to mid-upper 80s central to low 90s south-
southeast and any mid 90s most favored in far southeast around
Mitchell County. At worst, expect our far southeast to perhaps
touch 100 heat index, but this is well-shy of our 105 Advisory
criteria. No matter what the front does position-wise, winds
should be fairly light on either side of it (northerly to its
north, southerly to its south).

-- WEDNESDAY-WEDNESDAY NIGHT:
Although we might see a return of at least spotty rain/storms
especially late Wed night, this should be a mainly dry 24 hours
"in between" systems. With breezes flipping around to southerly,
this will probably be the overall-warmest day of the rest of the
week, with highs widespread low 90s and more so mid 90s in KS.

- THURSDAY-THURS NIGHT:
Roughly speaking, we see a "stronger repeat" of what we are
seeing this evening-tomorrow, as another/stronger cold front
heads southward into the Central Plains, powered by a
stronger/more vigorous upper level low tracking across the
US/Canada border toward the Great Lakes. Would not be surprised
to see later SPC outlooks include a least a Marginal Risk of
severe as this front invades our area, but the good news for
most folks is that most areas should see a decent chance of
rain. However, for now have limited PoPs to only 50% at most
until it gets a bit closer in time. High temps were nudged
upward, but the cooling trend gets underway, with highs aimed
from upper 70s far northwest to upper 80s to around 90s
southeast.

-- FRIDAY-SATURDAY:
Our forecast goes dry as the aforementioned Thursday front
sweeps meaningful instability southward/away from us with it.
Aloft, our flow looks to be west-northwesterly and lacking any
disturbances of note. In the presence of lower dewpoints/less
humidity, temps will be warm but seasonable, with highs aimed
mainly low-mid 80s.

-- SUNDAY-MONDAY (Labor Day):
It remains dry (at least for now) as we look to remain in a
fairly quiet interface between a southwestern U.S. ridge/high
and a larger scale trough over the northeast sates. Obviously
some uncertainty at this Day 6-7 range, but temps look to remain
very comfortable/seasonable with highs mainly low 80s, and
POSSIBLY only upper 70s (especially Monday).

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 648 PM CDT Mon Aug 26 2024

For KGRI/KEAR Airports:

At 7 PM, Thunderstorms have formed west of our TAF sites and
should move into the vicinity of our TAFS sites by around 9-11
PM. We can not rule out an isolated severe thunderstorm late
this evening with strong thunderstorm winds being the primary
threat. The better chances for thunderstorms will be west of our
TAF sites and will continue to only include vicinity mention of
thunderstorms in our TAFs for now. Thunderstorms are expected
to kick out far reaching outflow boundaries that could result in
variable winds at times. However, the predominate wind
direction should become more westerly as we go through the
evening and then northerly by late tonight into Tuesday. The
overall environmental wind is not expected to be very strong,
generally less than 10 kts. However, stronger wind gusts will
certainly be possible in and around thunderstorms.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Wesely
DISCUSSION...Pfannkuch
AVIATION...Wesely
Hazardous weather outlook, Aug 26, 7:04 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
804 PM CDT Mon Aug 26 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
280115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
804 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible across the outlook area with the
highest chances and greatest coverage of storms expected to favor
locations mainly west and northwest of a line stretching from
roughly Plainville Kansas, through Hastings and Osceola Nebraska.
Primarily these portions of our area are under either a Marginal
or Slight Risk that a few storms could become severe, with the
main hazards being wind gusts as high as around 60 MPH, and
perhaps hail up to around the size of quarters...although severe
wind gusts look to be the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Between Tuesday afternoon and Thursday night, there are various,
intermittent chances for thunderstorms within our coverage area,
with the overall-highest chances and coverage of storms currently
focused Thursday afternoon and evening. Prior to then, any storm
coverage should remain more spotty in nature, but it is possible
that a strong to perhaps marginally-severe storm could develop
late Tuesday afternoon or evening, mainly within our Kansas
coverage area.

.SPOTTER INFORMATION STATEMENT...report any instances of wind
gusts in excess of 50 MPH and/or hail that might occur this
evening- overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Aug 26, 7:53 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
853 PM CDT Mon Aug 26 2024

NEZ072-270230-
Gosper NE-
853 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOSPER COUNTY
THROUGH 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elwood, or 19 miles south of Lexington, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elwood around 900 PM CDT.
  Johnson Lake around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 9998 4070 9971 4068 9964 4045 9973
      4046 9998
TIME...MOT...LOC 0152Z 193DEG 25KT 4051 9988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Aug 26, 8:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
930 PM CDT Mon Aug 26 2024

NEZ060-061-073-270300-
Buffalo NE-Phelps NE-Dawson NE-
930 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PHELPS...WESTERN
BUFFALO AND EASTERN DAWSON COUNTIES THROUGH 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Creek, or 14 miles north of Holdrege, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elm Creek around 935 PM CDT.

Other locations in the path of this storm include Amherst, Overton,
and Odessa.

This includes Interstate 80 between mile markers 241 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9948 4105 9896 4050 9930 4065 9964
      4068 9964 4070 9969
TIME...MOT...LOC 0229Z 213DEG 27KT 4065 9942

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wesely

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 26, 8:40 PM CST
Where
Buffalo County, 0.52 mi E of Odessa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.240

A wind gust of 64 MPH was measured by a mesonet station located one mile east of Odessa.

Thunderstorm Wind, Buffalo

When
August 26, 8:49 PM CST
Where
Buffalo County, 7.76 mi SSW of Poole
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.000

A wind gust of 63 MPH was measured by a mesonet station located eight miles south-southwest of Poole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199429, 1199430.